Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Melbourne, FL

May 5, 2005Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 2005, 12:56 PM EDT for Lake County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 12:56 PM EDT (16:56 UTC)
Expired
May 5, 2005, 1:36 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 051656
SVRMLB
FLC069-051745-
/O.NEW.KMLB.SV.W.0045.050505T1656Z-050505T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1256 PM EDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...PAISLEY...MOUNT DORA...LISBON...
  LEESBURG...LAKE GRIFFIN...EUSTIS...EMERALDA...CASSIA

* UNTIL 145 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRUITLAND         
  PARK...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LISBON...MID FLORIDA LAKES AND BASSVILLE PARK BY 105 PM EDT
  EUSTIS BY 120 PM EDT
  7 MILES NORTH OF MOUNT DORA BY 130 PM EDT
  PAISLEY AND 7 MILES WEST OF CASSIA BY 145 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2897 8195 2879 8194 2879 8135 2922 8157

$$

15
1 follow-up statement
000 
WWUS52 KMLB 051736
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT THU MAY 5 2005

FLC069-051745-
/O.CAN.KMLB.SV.W.0045.000000T0000Z-050505T1745Z/
LAKE FL-
136 PM EDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE COUNTY IS
CANCELLED...

AT 135 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS. AS A RESULT...THE 
WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORMS MOVING ACROSS NORTHERN LAKE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2897 8195 2879 8194 2879 8135 2922 8157

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:55 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, May 5, 9:55 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT THU MAY 5 2005

...ANOTHER WET/STORMY DAY...THEN IMPROVING WX FRI ONWARD...

.DISCUSSION...

OLD FRONTAL BOUNDARY LYING ACROSS NORTHERN FRINGES OF EC FL AT
PRESENT WITH SHOWERS/STORMS CONFINED NEAR/NORTH OF THE BOUNDARY.
THIS PLACES ALL OF EAST CENTRAL FLORIDA IN THE WARM SECTOR TODAY.
SURFACE WAVE DEVELOPING ALONG THE BOUNDARY IN THE EASTERN GULF WILL
TRAVERSE THE PENINSULA THEN DEEPEN AND LIFT NE OVER THE ATLANTIC
TONIGHT AND FRI. WATER VAPOR PIX AND RUC80 SHOW MID/UPPER TROUGH
DIGGING ACROSS NE GULF/PANHANDLE REGION WITH GOOD UPPER LEVEL
DIVERGENCE EXTENDING ACROSS THE PENINSULA.

DEBRIS CLOUDINESS MOVING ACROSS NORTHERN/CENTRAL SECTIONS FROM GULF
MCS MAY ACT TO DELAY START OF CONVECTION A LITTLE...BUT ALREADY
SIGNS OF THINNING/BREAKS ON EARLY VIS SAT IMAGES...SO SHOULD BE ABLE
TO BREAK OUT SOME PARTIAL SUNSHINE WHICH WILL HELP HEATING/DESTAB.
MORNING CAPE SOUNDING HAS A LITTLE DRYING IN THE H95-H8 LAYER BUT
MESONAM INDICATES MOISTENING WILL OCCUR IN THIS LAYER BY MIDDAY.
C FL MORN SOUNDINGS STILL RELATIVELY COOL ALOFT WHICH WILL ENHANCE
INSTABILITY AND HAIL POTENTIAL.

COVERAGE OF SHOWERS AND STORMS SHOULD BECOME WIDESPREAD THIS
AFTERNOON AND POPS ALREADY QUITE HIGH IN ZONES/GRIDS SO WILL NOT
MAKE CHANGES HERE. WILL UPDATE HWO/GHWO TO REFINE THREATS BASED ON
12Z MESO MODELS/MORNING SOUNDINGS. IN ADDITION TO HAIL AND STRONG
WIND THREATS...WILL NEED TO BE MINDFUL OF BRIEF TORNADO/SPOUT
FORMATION AS STORMS APPROACH THE COAST AND ENCOUNTER BETTER LOW
LEVEL SHEAR. SOUTHERN SECTIONS MORE LIKELY TO HAVE A SEA BREEZE FORM
BUT WILL ALSO NEED TO MONITOR THE NORTH SINCE THE FRONTAL BOUNDARY
IS IN CLOSE PROXIMITY OF VOLUSIA COUNTY. ANOTHER HAZARD WILL BE
URBAN/STREET FLOODING WITH STORMS...ESP IN AREAS THAT HAVE RECEIVED
RECENT HEAVY RAINS.

&&

.MARINE...MAIN CONCERN FOR BOATERS TODAY WILL BE STRONG OFFSHORE
MOVING THUNDERSTORMS WITH POTENTIAL TO PRODUCE STRONG WIND GUSTS AND
A FEW WATERSPOUTS. OTHEWISE...RELATIVELY WEAK S-SE FLOW OVER WATERS
THIS MORNING. DIRECTIONAL SHIFT WILL OCCUR AS LOW FORMS OFF E FL
COAST TONIGHT WITH SOME INCREASE IN WINDS/SEAS OVERNIGHT INTO FRI.

 &&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GLITTO
Hazardous weather outlook, May 5, 10:38 AM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1038 AM EDT THU MAY 5 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
052100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1038 AM EDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THUNDERSTORM IMPACT...
THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA REMAINS CONDUCIVE TO
THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS TODAY. A SURFACE
LOW PRESSURE DEVELOPING OVER THE EASTERN GULF OF MEXICO WILL MOVE
EASTWARD ALONG A STALLED FRONTAL BOUNDARY AND ACROSS THE CENTRAL
PENINSULA BY THIS EVENING. A VERY MOIST AIR MASS OVER THE AREA
WILL BECOME UNSTABLE AS DAYTIME HEATING OCCURS. STRONG LIFT DUE TO
JET STREAM WINDS AND AN APPROACHING MID TO UPPER LEVEL TROUGH WILL
ALSO AID IN THE STRENGTH OF STORMS TODAY.

SIMILAR TO WEDNESDAY...ACTIVITY WILL MOVE QUICKLY FROM WEST TO
EAST ACROSS THE PENINSULA TODAY. COLD TEMPERATURES ALOFT WILL
ALLOW SOME STORMS TO PRODUCE LARGE HAIL...AND DAMAGING WIND GUSTS.
AN ISOLATED TORNADO IS POSSIBLE...MAINLY ALONG LOCAL SEA BREEZE...
LAKE BREEZE AND OUTFLOW BOUNDARY INTERACTIONS. RESIDENTS SHOULD
SEEK SHELTER IN ADVANCE OF STORMS TODAY.

...FLOOD IMPACT...
A FEW STORMS MAY PRODUCE RAINFALL IN EXCESS OF TWO TO THREE INCHES...
LEADING TO FLOODING OF LOW LYING ROADS...INTERSECTIONS...AND OTHER
POORLY DRAINED AREAS. AREAS MOST VULNERABLE TO FLOODING INCLUDE
LOCATIONS IMPACTED BY RECENT HEAVY RAINS. AFTERNOON COMMUTERS
SHOULD USE EXTRA CAUTION WHEN DRIVING ON RAIN SOAKED ROADS.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT MOVE ACROSS THE PENINSULA WILL MOVE OFFSHORE INTO THE
ATLANTIC WATERS FROM LATE MORNING ONWARD. STRONG GUSTY WINDS...
LARGE HAIL...LOCALLY CONFUSED SEAS AND WATERSPOUTS MAY ACCOMPANY
THE STRONGEST STORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
INCREASING WINDS AND SEAS WILL LIKELY RESULT IN DANGEROUS BOATING
CONDITIONS FRIDAY INTO SATURDAY. OTHERWISE...HAZARDOUS WEATHER IS
NOT EXPECTED IN EAST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

GLITTO

In the hours before

Special weather statement, May 5, 12:41 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1241 PM EDT THU MAY 5 2005

FLZ045-047-053-147-051730-
NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
1241 PM EDT THU MAY 5 2005

...STORMS STRENGTHENING AND MOVING EAST...STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS UP TO 50 MPH AND SMALL HAIL FROM EASTERN
OSCEOLA COUNTY INTO EASTERN ORANGE AND BREVARD COUNTIES...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS INTENSIFYING BETWEEN HARMONY AND LAKE KISSIMMEE...MOVING EAST
NEAR 25 MPH. THE STORMS WILL MOVE THROUGH HOLOPAW AND INTO BREVARD
COUNTY. THE STORMS MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL.

IF STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

GLITTO
Special weather statement, May 5, 12:52 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1252 PM EDT THU MAY 5 2005

FLZ044-051730-
NORTHERN LAKE COUNTY-
1252 PM EDT THU MAY 5 2005

...STRONG STORMS ENTERING NORTHERN LAKE COUNTY...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING EAST NORTHEAST AT 25 MPH. THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WIND TO 45 MPH...AND
CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL MOVE ACROSS
NORTHERN LAKE COUNTY FROM THE VILLAGES AND LADY LAKE TO
LISBON...UMATILLA AND PAISLEY. HEAD INDOORS IF STORMS APPROACH YOUR
AREA.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:49 PM EDTSevere Thunderstorm WarningMLBOsceola50 min
May 5, 1:09 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
May 5, 1:16 PM EDTSpecial Marine WarningMLB119 min
May 5, 2:36 PM EDTSpecial Marine WarningMLB84 min
May 5, 3:17 PM EDTSpecial Marine WarningMLB88 min
May 5, 4:42 PM EDTSpecial Marine WarningMLB93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.